Opana Addiction

Posted on April 6th, 2012
Posted in Articles

Prescription drug abuse is a national plague. It is happening everywhere and shows no signs of abating anytime soon. The young seem particularly entrenched in the dangerous habit and their desire for prescription medications is at times so desperate that more and more instances of pharmacy robbery are taking place across the country. The most recent prescription drug to become the source of abuse is called Opana.

The hydrocodone medication OxyContin was once the most popular prescription drug of abusers. But the makers of that drug reformulated their product so that it was practically impossible to crush into the powder which addicts snort or inject. Now, when abusers try to crush OxyContin the medication turns into a gooey substance. Not to be deterred, abusers discovered another drug that could still be crushed into the sought after powder. Available on the market just five years so far, Opana is a drug in the morphine family but six to eight times more potent than morphine.

Used by physicians for medical purposes, Opana is given to patients before surgery to relieve their anxiety and to strengthen the efficacy of the anesthesia. Post operatively it is prescribed as a painkiller and one that is strong enough to comfort cancer sufferers. Among non-medical users, Opana goes by names like O bomb, octagons, stop signs, pink heaven, new blues or biscuits.

OxyContin abuse has been troubling enough, but Opana abuse gives parents plenty of reason to be concerned. Used over time the drug can lead to serious breathing problems, apnea, hypotension and even cardiac arrest. Unfortunately the drug is so dangerous that it frequently kills users before they have the opportunity to take it over a period of time.

Because the drug is so much more powerful than OxyContin, young people who take the same dosage of Opana as they had been taking of OxyContin can lose their life with the first dose. In fact, one county in the state of Indiana reported that Opana is responsible for one half of all deaths in that county last year.

How can concerned parents know if their child may be abusing Opana? Here are some symptoms to be aware of

  • Dizzy or drowsy
  • Nausea/vomiting without an obvious explanation
  • Regular headaches
  • Anxiety
  • Sweating
  • Dry mouth
  • Bowel problems such as gas or constipation

Like meth before it, Opana seems to be particularly intransigent in rural communities. A mother in the Indiana county mentioned above whose son died of an Opana overdose just last summer, said she watched her 24 year old son and former football star drop an alarming 70 pounds in a matter of months. He began asking for money on a regular basis and was unable to hold a job. The family had recently experienced divorce and a move. The grief-stricken mother is still trying to absorb the reality that her son is gone. It isn’t clear why small communities are more at risk for Opana abuse, though some have suggested that unscrupulous doctors there may feel more able to escape the radar of prescription oversight.

Contact Promises Today for a Confidential Assessment.
Call 844-876-5568 or fill out the form below.